Alert archive / California / Freeze Warnings in 2007

Freeze Warning 1, NWS Los Angeles, CA

January 11, 2007Los Angeles County, California

NWS Los Angeles, CA issued this freeze warning at Jan 11, 2007, 9:15 PM PST for Los Angeles County, California. It took effect at Jan 13, 2007, 1:00 AM PST. It was in force for 32 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 11, 2007, 9:15 PM PST (05:15 UTC)
In effect from
Jan 13, 2007, 1:00 AM PST
Expired
Jan 14, 2007, 9:00 AM PST
In force
32 hr
Issued by
NWS Los Angeles, CA

County Los Angeles County, CA

The radar

The Santa Ana Mts radar (KSOX), 71 km from the middle of the area, began a volume at 05:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this freeze warning went out at Jan 11, 3:20 PM PST, 5 hours 55 minutes earlier.

Area forecast discussion, Jan 11, 3:20 PM PST, 5 hours 55 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
320 PM PST THU JAN 11 2007

...VERY COLD TEMPERATURES ON TAP FOR THE SOUTHLAND THROUGH SUNDAY...

.SHORT TERM...(TONIGHT-SUNDAY)...BOTH THE GFS AND WRF MODELS ARE
MORE IN LINE AS UPPER LVL LOW CONTINUES TO PLUMMET SOUTH OVER
INTERIOR OREGON. THIS LOW WILL CONTINUE TO DROP TO THE SOUTH NEAR
LAKE TAHOE THIS EVENING AND FOLLOW THE CA/NV BORDER DOWN TO LAS
VEGAS BY FRIDAY MORNING. THIS IS YET ANOTHER CLASSIC INSIDE SLIDER
WE HAVE GROWN ACCUSTOMED TO SEEING SO FAR THIS WINTER. WILL KEEP A
CHANCE OF SHOWERS IN LA COUNTY TONIGHT AND SLIGHT CHANCE EVERYWHERE
ELSE. THIS SYSTEM IS LACKING MOISTURE...BUT THE LA BASIN WILL HAVE
THE BEST CHANCE DUE TO THE LOW LEVEL MOISTURE IN PLACE AND A MODEST
90 MPH JET CORE WITH FAVORABLE RIGHT REAR QUAD PLACEMENT TONIGHT.
PRECIP AMOUNTS SHOULD BE LESS THAN A QUARTER OF AN INCH
ANYWHERE...WITH A TENTH OF AN INCH MOST LIKELY IF PRECIP DOES OCCUR.
SNOW LEVEL SHOULD REMAIN ABOVE 3500 FT TONIGHT...THEN DROP TO NEAR
2000 FT BY MORNING...BRINGING A DUSTING TO THE HIGHEST PEAKS OF THE
LOCAL FOOTHILLS IN VTU AND LA COUNTIES. BOTH GFS AND WRF CROSS
SECTIONS INDICATE BROAD NW FLOW AND COLD TEMPS SCOURING OUT ANY LOW
LEVEL MOISTURE BY EARLY MORNING. THEREFORE DO NOT FEEL THAT LOW
LYING VALLEYS WILL RECEIVE ANY SNOWFALL FROM THIS SYSTEM OVERNIGHT.

GUSTY NW WINDS WILL MOVE ACROSS THE SANTA BARBARA COUNTY MOUNTAINS
AND S COAST THROUGH THIS EVENING...BUT SHOULD REMAIN BELOW ADVISORY
LEVELS. BOTH MODELS ARE FRAILLY UNIMPRESSIVE WITH LOW LEVEL WINDS IN
THE WAKE OF THE FRONT...WHICH IS A BIT SURPRISING. LATEST WATER
VAPOR IMAGERY INDICATED A NICE AREA OF SUBSIDENCE BEGINNING TO MOVE
ACROSS THE COASTAL WATERS NEAR MONTEREY...AND COULD HELP WINDS
STRENGTHEN ACROSS THE SBA/VTU/LA COUNTY MOUNTAINS LATER TONIGHT. DID
ADD WIND ADVISORY FOR THE ANTELOPE VALLEY AS GUSTY SOUTHWEST WINDS
WITH GUSTS TO 50 MPH DEVELOPING IN FRONT OF THE COLD FRONT. WINDS
SHOULD DIMINISH SOME AFTER 9PM.

THE BIG STORY WILL CONTINUE TO BE THE ARCTIC BLAST MOVING INTO THE
REGION LATE TONIGHT AND STICKING AROUND THROUGH SUNDAY. LATEST 18Z
MODEL RUNS CONTINUE TO SHOW EXTREMELY COLD TEMPERATURES ACROSS THE
REGION BEGINNING TONIGHT IN THE NORTHERN ZONES...AND AFFECTING THE
MOST SOUTHERN AREAS TOMORROW NIGHT. LOOKS LIKE TWO VERY COLD NIGHTS
ACRS THE AREA FRI NIGHT AND SAT NIGHT...WITH RECORD OR NEAR RECORD
LOW TEMPERATURES POSSIBLE IN MANY LOCATIONS. HARD FREEZES ARE
POSSIBLE IN ALL AREAS WITH THE EXCEPTION OF THE L.A. COUNTY CST AND
CATALINA ISLAND. FREEZE WATCHES HAVE BEEN ISSUED FOR THE L.A. AND
VTU COUNTY VLYS...THE VENTURA COUNTY CST...THE SBA COUNTY S
CST...AND THE SANTA MONICA MTNS. SINCE CSTL SXNS OF SLO AND SBA
COUNTIES HAVE ALREADY EXPERIENCED A FEW NIGHTS OF TEMPS IN THE
20S...THOSE AREAS WERE NOT INCLUDED IN THE WATCH. HOWEVER PORTIONS
OF THE CENTRAL COAST WILL LOWER INTO THE UPPER 20S...WHILE THE
INTERIOR SECTIONS OF SLO COUNTY WILL DROP TO THE 20S TONIGHT AND
INTO THE TEENS BY FRIDAY NIGHT. THE LA BASIN WILL DROP INTO THE
UPPER 30S FRIDAY NIGHT AND SATURDAY NIGHT...WHILE LA/VTU/SBA VALLEYS
WILL BE IN THE BONE CHILLING UPPER 20S...AND IN THE MID 20S IN SOME
OF THE SHELTERED LOCATIONS. MIN TEMPS WILL SLOWLY BEGIN TO REBOUND
SUNDAY NIGHT AND BECOME MORE NORMAL BY NEXT TUE. HIGH TEMPS FOR
FRIDAY WILL REMAIN IN THE 50S IN THE WARMEST LOCATIONS AND BE ONLY
SLIGHTLY WARMER ON SATURDAY IN MOST VALLEY AND COASTAL
LOCATIONS...CONTINUING TO REMAIN WELL BELOW NORMAL.

.LONG TERM...(MONDAY-THURSDAY) HGTS WILL RISE ACRS THE AREA ON
MONDAY...SO TEMPS WILL LIKELY BE ON THE RISE. UPPER RIDGE BEGINS TO
BUILD IN BY TUESDAY WHICH WILL HELP HIGH TEMPS RECOVER EVEN MORE
THROUGH WED...WITH ANOTHER HINT OF COOLING FOR THURSDAY AS UPPER LOW
TO THE SOUTHWEST BEGINS TO MOVE TOWARDS THE SOUTHLAND. THE MAIN
SURFACE FEATURE WILL BE A STRONG SFC HIGH BUILDING INTO THE GREAT
BASIN WHICH WILL HELP WITH THE OFFSHORE FLOW THROUGH WED. LOOKS LIKE
OFFSHORE GRADS PEAK MON NIGHT/TUE...AND WIND ADVISORIES/WARNINGS MAY
BE REQUIRED FOR SOME AREAS. YET AGAIN...CONDITIONS MAY APCH CRITICAL
VALUES FOR FIRE DANGER. WINDS SHOULD BEGIN TO SLACK OFF WED BUT
REMAIN LIGHTLY OFFSHORE.

&&

.AVIATION...
NORTH OF POINT CONCEPTION OVERCAST SKIES SHOULD STAY ABOVE MVFR CAT
THROUGH THIS EVENING. GUSTY NW WINDS ARE LIKELY TO CONTINUE AT KSMX
KSBP AND KPRB THROUGH THIS EVENING. ANY PRECIP LOOKS UNLIKELY.

SOUTH OF POINT CONCEPTION...DEEP BUT WEAKENING MARINE LAYER UP TO
050...WILL LIKELY DISSIPATE AS COLD AIR COMES IN. THERE IS STILL A
SMALL CHANCE FOR SOME SPOTTY DRIZZLE THROUGH THIS EVENING. IT
APPEARS THAT MVFR CIGS NEAR 025 WILL STICK AROUND LONGER THAN
PREVIOUSLY THOUGHT...BUT SHOULD RAISE TO ABOVE VFR BY 05Z MOST
EVERYWHERE...AND SOME CLEARING EVEN POSSIBLE LATER IN THE NIGHT.
RAIN CHANCES CONTINUE TO LOOK SMALL...WITH THE ONLY LEGIT CHANCE AT
KLAX KLGB KVNY AND KBUR. AMOUNTS WOULD BE VERY SMALL IF IN FACT
ANYTHING COMES OUT TONIGHT. WINDS WILL PICKUP OVERNIGHT AS THE FRONT
PASSES.

KLAX WILL CONTINUE TO BE OVERCAST BETWEEN 025-035 THROUGH THIS
EVENING... WESTERLY WIND WILL CONTINUE THROUGH TONIGHT...WITH GUSTS
NEAR 20 KT POSSIBLE THIS EVENING AND AGAIN FRI MORNING. VERY LIGHT
RAIN IS POSSIBLE BUT NOT LIKELY.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
FREEZE WATCH (SEE LAXNPWLOX).
WIND ADVISORY (SEE LAXNPWLOX).
GALE WARNING (SEE LAXCWFLOX).
SMALL CRAFT ADVISORY (SEE LAXCWFLOX).
SPECIAL WEATHER STATEMENT (SEE LAXSPSLOX).

&&

PUBLIC...KAPLAN/KITTELL
AVIATION...KITTELL
Hazardous weather outlook, Jan 11, 1:25 PM PST, 7 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
125 PM PST THU JAN 11 2007

CAZ034>041-044>047-051>054-059-087-088-121400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
125 PM PST THU JAN 11 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

STRONG GUSTY NORTHWEST WINDS 25 TO 35 KNOTS WITH LOCAL GUSTS TO 40
KNOTS WILL OCCUR ACROSS THE OUTER WATERS OF SOUTHERN CALIFORNIA
THROUGH THIS EVENING BEFORE DIMINISHING BELOW GALE WARNING
THRESHOLDS EARLY FRIDAY MORNING. GUSTY SOUTHWEST WINDS WILL ALSO
AFFECT PORTIONS OF THE ANTELOPE VALLEY THIS AFTERNOON THROUGH THIS
EVENING. THERE IS A CHANCE OF SHOWERS TODAY AND TONIGHT. SNOW LEVELS
WILL LOWER SHARPLY LATER TODAY...FALLING TO BETWEEN 1500 AND 2000
FEET LATE TONIGHT. WHILE PRECIPITATION AMOUNTS DO NOT LOOK TO BE TOO
HEAVY...THERE COULD BE SOME SNOW IN THE FOOTHILLS ABOVE THE COASTAL
VALLEYS BY LATE TONIGHT...AND IN THE ANTELOPE AND CUYAMA
VALLEYS...AND THE MOUNTAINS. EXPECT LITTLE OR NO ACCUMULATION IN THE
FOOTHILLS...BUT THERE COULD BE UP TO AN INCH IN THE ANTELOPE AND
CUYAMA VALLEYS...WITH A COUPLE OF INCHES POSSIBLE IN THE MOUNTAINS.
SNOW COULD ADVERSELY IMPACT MAJOR ROADWAYS INTO AND THROUGH THE
MOUNTAINS AND DESERTS TONIGHT.

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* GALE WARNING...............SEE FZUS56 KLOX - CWFLOX FOR DETAILS *

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF SHOWERS FRIDAY INTO FRIDAY EVENING. SNOW LEVELS
WILL BE BETWEEN 1500 AND 2000 FEET LATE TONIGHT. THERE MAY STILL BE
SOME SNOW IN THE FOOTHILLS ABOVE THE COASTAL VALLEYS...IN THE
ANTELOPE AND CUYAMA VALLEYS...AND THE MOUNTAINS. EXPECT LITTLE OR NO
ACCUMULATION IN THE FOOTHILLS...BUT THERE COULD BE UP TO ANINCH OF
SNOW IN THE ANTELOPE AND CUYAMA VALLEYS...WITH AN INCH OR TWO
POSSIBLE IN THE MOUNTAINS. SNOW COULD ADVERSELY IMPACT MAJOR
ROADWAYS INTO AND THROUGH THE MOUNTAINS AND DESERTS FRIDAY INTO
FRIDAY NIGHT.VERY COLD TEMPERATURES ARE EXPECTED ACROSS THE
SOUTHLAND FROM FRIDAY THROUGH SUNDAY. A WIDESPREAD HARD FREEZE IS
LIKELY ACROSS MUCH OF SAN LUIS OBISPO AND SANTA BARBARA
COUNTIES...AS WELL AS THE WIND SHELTERED VALLEYS OF LOS ANGELES AND
VENTURA COUNTIES...THE VENTURA COUNTY COAST AND SANTA MONICA
MOUNTAINS. FROST ADVISORIES MAY EVEN BE NEEDED FOR COASTAL AREAS OF
LOS ANGELES COUNTIES. THE COMBINATION OF LOW TEMPERATURES AND GUSTY
WINDS WILL CREATELOW WIND CHILL VALUES OF BETWEEN 10 BELOW ZERO AND
FIVE ABOVE ZERO AT TIMES IN THE MOUNTAINS LATE TONIGHT THROUGH
SATURDAY MORNING. DRY BUT COOL OFFSHORE WINDS COULD IMPACT PORTIONS
OF THE SOUTHLAND BY EARLY NEXT WEEK...POSSIBLY CREATING YET ANOTHER
CRITICAL FIRE WEATHER SITUATION.

* FREEZE WATCH.............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KAPLAN

In the hours before

Special weather statement, Jan 11, 5:10 PM PST, 4 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
510 PM PST THU JAN 11 2007

CAZ034>041-044>047-051>054-059-087-088-122230-
ANTELOPE VALLEY-CATALINA ISLAND-CUYAMA VALLEY-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY CENTRAL COAST-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-
SAN LUIS OBISPO COUNTY MOUNTAINS-SANTA BARBARA COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY MOUNTAINS-SANTA BARBARA COUNTY SOUTH COAST-
SANTA CLARITA VALLEY-SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SANTA YNEZ VALLEY-VENTURA COUNTY COAST-
VENTURA COUNTY COASTAL VALLEYS-VENTURA COUNTY INTERIOR VALLEYS-
VENTURA COUNTY MOUNTAINS-
510 PM PST THU JAN 11 2007

...COLD WEATHER SYSTEM WITH VERY LOW SNOW LEVELS LATER TONIGHT INTO
FRIDAY EVENING...

...NEAR RECORD COLD WITH WIDESPREAD HARD FREEZE POSSIBLE ACROSS MANY
WIND-SHELTERED LOCATIONS LATE FRIDAY NIGHT INTO EARLY SUNDAY
MORNING...

A VERY COLD UPPER LEVEL LOW PRESSURE SYSTEM OVER NORTHERN CALIFORNIA
WILL CONTINUE TO DIVE SOUTHWARD ACROSS CALIFORNIA TONIGHT AND
FRIDAY. THIS SYSTEM WILL BRING A CHANCE OF INTERMITTENT RAIN AND
EVEN SNOW SHOWERS TO LOW ELEVATIONS TONIGHT INTO FRIDAY EVENING AS
WELL AS POTENTIALLY RECORD SETTING COLDER AIR INTO THE REGION.

WHILE THIS WEATHER SYSTEM IS NOT EXPECTED TO PRODUCE A LOT OF
PRECIPITATION...IT WILL LIKELY BRING VERY LOW SNOW LEVELS TO THE
REGION. INITIALLY...SNOW LEVELS ARE EXPECTED TO LOWER TO 3000 TO
4000 FEET EARLY THIS EVENING...LOWEST ACROSS NORTHERN MOUNTAIN
RANGES...THEN RAPIDLY LOWER TO AROUND 1500 FEET LATE TONIGHT INTO
FRIDAY MORNING. WHILE ANY SNOW ACCUMULATION IN THE FOOTHILLS AND
ANTELOPE VALLEY IS EXPECTED TO BE MINIMAL...THE MOUNTAINS COULD
EXPERIENCE A FEW INCHES OF NEW SNOW WITH THIS VERY COLD AND
UNSETTLED WEATHER PATTERN. MAJOR ROADWAYS THAT COULD BE IMPACTED BY
THE VERY LOW SNOW LEVELS INCLUDE INTERSTATE 5 FROM THE GRAPEVINE TO
SANTA CLARITA...INTERSTATE 14 THROUGH THE SOLEDAD CANYON...HIGHWAY
33 IN VENTURA COUNTY...HIGHWAY 154 THROUGH SANTA BARBARA COUNTY...
THE CUESTA GRADE ALONG HIGHWAY 101 IN SAN LUIS OBISPO COUNTY...AND
HIGHWAY 2 FROM LA CRESCENTA INTO THE LOWER FOOTHILLS OF THE SAN
GABRIEL MOUNTAINS.

VERY COLD TEMPERATURES CAN BE EXPECTED ACROSS THE SOUTHLAND FROM
TONIGHT THROUGH SATURDAY. DAYTIME HIGH TEMPERATURES EACH DAY ARE
EXPECTED TO BE ONLY IN THE MID 40S TO MID 50S ACROSS MOST OF THE
VALLEY AREAS...WITH MOUNTAIN AREAS GENERALLY REMAINING IN THE 20S
AND 30S. BUT THE BIG STORY WILL BE VERY COLD MINIMUM TEMPERATURES
FRIDAY NIGHT THROUGH SUNDAY MORNING...WHERE THERE IS THE POTENTIAL
FOR WIDESPREAD SUB-FREEZING TEMPERATURES. AS A RESULT...A FREEZE
WATCH HAS BEEN POSTED FOR THE VALLEYS OF LOS ANGELES AND VENTURA
COUNTIES...THE SANTA MONICA MOUNTAINS...AS WELL AS THE COASTAL AREAS
OF VENTURA AND SOUTHERN SANTA BARBARA COUNTIES. AREAS UNDER A FREEZE
WATCH WILL HAVE THE POTENTIAL FOR HARD FREEZE CONDITIONS IN WIND
SHELTERED LOCATIONS...WHERE MINIMUM TEMPERATURES COULD FALL TO 28
DEGREES OR LESS. AS WE DRAW CLOSER TO THE EVENT...A FROST ADVISORY
MAY ALSO NEED TO BE ISSUED FOR THE LOS ANGELES COUNTY COAST...WITH
SOME AREAS POSSIBLY REACHING THE FREEZING MARK OF 32 DEGREES. FOR
MORE INFORMATION ON THE FREEZE WATCH...PLEASE REFER TO THE LATEST
LAXNPWLOX PRODUCT. WHILE MUCH OF SAN LUIS OBISPO AND SANTA BARBARA
COUNTIES ARE EXPECTED TO FALL INTO THE TEENS AND 20S ON FRIDAY NIGHT
AND SATURDAY NIGHT...A FREEZE WATCH HAS NOT BEEN INCLUDED FOR THESE
AREAS SINCE THEY HAVE ALREADY RECEIVED MULTIPLE FREEZE EPISODES THIS
SEASON.

RESIDENTS SHOULD BE PREPARED TO TAKE NECESSARY MEASURES TO PROTECT
COLD SENSITIVE PLANTS AND ANIMALS. EXPOSED WATER PIPES AND SPRINKLER
SYSTEMS MAY ALSO NEED PROTECTION.

A FREEZE WATCH MEANS WIDESPREAD LOW TEMPERATURES OF 28 DEGREES OR
BELOW ARE POSSIBLE FOR TWO OR MORE CONSECUTIVE HOURS. THESE
CONDITIONS COULD KILL CROPS AND OTHER TENDER VEGETATION.

PLEASE STAY TUNED TO YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS
AND STATEMENTS ON THIS DEVELOPING WEATHER SITUATION.

SIRARD

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 11, 9:15 PM PSTWind AdvisoryLOX6 hr
Jan 12, 4:03 AM PSTSnow and Blowing Snow AdvisoryLOX5 hr
Jan 12, 12:10 PM PSTFire Weather WatchLOXLos Angeles52 hr

Nearby

Freeze Warnings in California, 2007Every freeze warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.